MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH HF-RESECTION ELECTRODE, LOOP, 24 FR., 0.35 WIRE, 12°; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, MONOPOLAR, REUSABLE

OLYMPUS WINTER & IBE GMBH HF-RESECTION ELECTRODE, LOOP, 24 FR., 0.35 WIRE, 12°; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, MONOPOLAR, REUSABLE
Model Number A22201A
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that a spark emitted from a monopolar high-frequency cable during a therapeutic total laparoscopic hysterectomy.Smoke appeared and the wire was disconnected with an explosion sound.The hf-resection electrode, loop, 24 fr., 0.35 wire, 12° was energized during the operation, but the output was weak, and after disconnection, about 3 centimeters from the electrode part at the tip to the proximal side was burnt and darkened.The procedure was completed using similar devices.The doctor had a light burn on their hand, which they treated by cooling it down, and had not taken any medication since then.There was no harm or user injury reported due to the event.This mdr is being submitted for the reportable malfunction on the hf-resection electrode loop.
 
Additional Manufacturer Narrative
The suspect device has been returned to olympus.The allegation of burning was confirmed.A piece of burnt tissue was found adhering to the electrode at the tip and rust was observed throughout.The failure location was identified to be the burnt electrode and rust.Upon checking the continuity with a tester, no energization failure was found.Therefore, the reported phenomenon alleging weak output could not be confirmed.Since rust occurred on the surface of the equipment, it was not considered to be the cause of poor conduction.Disconnection of the "a code", which is a combined device, is considered to be the cause of the current failure.The effects of reprocessing (insufficient rinsing after cleaning, chemical residue, insufficient drying, storage environment, etc.) are considered to be factors contributing to rust formation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the root cause of the event was unable to be identified.The event likely occurred due to the usage of a defective high frequency cable.Olympus will continue to monitor field performance for this device.

Brand Name
HF-RESECTION ELECTRODE, LOOP, 24 FR., 0.35 WIRE, 12°
Common Device Name
ENDOSCOPIC ELECTROSURGICAL ELECTRODE, MONOPOLAR, REUSABLE
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17379321
Report Number9610773-2023-01966
Device Sequence Number14970634
Product Code GCP
UDI-Device Identifier04042761021302
UDI-Public04042761021302
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K790071
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberA22201A
Device Lot Number1000093166
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2023
Supplement Date Received by Manufacturer01/04/2024
Initial Report FDA Received Date07/24/2023
Supplement Report FDA Received Date01/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/07/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HF-CABLE, MONOPOLAR/LOT NO. 5/05.
Patient SexUnknown